A CASE OF SYMPTOMATIC TAMOXIFEN KERATOPATHY

Title A CASE OF SYMPTOMATIC TAMOXIFEN KERATOPATHY
Author, Co-Author Alina Balasa, Amy Pikal, Clifton Stephens
Topic
Year
2010
Day
Friday
Program Number
105751
Room
Third Floor Foyer
Affiliation
VA Medical Center
Abstract BACKGROUND: Tamoxifen treatment for breast cancer has associated ocular toxicities, less commonly keratopathy. There is a correlation between dose and duration of the drug and incidence of keratopathy that presents as sub-epithelial or whorl like opacifications. This report discusses a case of tamoxifen keratopathy, its consideration as a differential diagnosis, and the role of optometrists in managing a similar case.

CASE REPORT(S): A 61-year-old white female presents to the West Palm Beach VA Hospital on 10/8/09 complaining of a gradual decline in vision for 9 months. The patient started Tamoxifen in 2008. She denies eye ache, diplopia, and significant ocular irritation. She wears Acuvue 2 contact lenses and is monovision corrected, using OS for near. She denies overnight wear and uses Opti-Free solution. She has a history of breast cancer in 2007 and is status post left breast lumpectomy, chemotherapy, and radiation. Visual acuity was 20/30 and 20/70 OD, OS with contacts. Pinhole acuity was 20/25 OU. Pupils, extraocular motilities and confrontation visual fields were normal. Contact lenses were centered with 0.75mm of movement OU. Slit lamp exam showed 1+ punctate staining temporal OD, 2+ punctate staining with faint stromal haze central OS, and gray sub-epithelial crystalline opacities in the areas of staining OS>OD. Dilated fundus exam was normal. Patient was diagnosed with Tamoxifen keratopathy versus toxic keratopathy associated with contact lens wear. Contact lens use was discontinued and at 2 week follow-up there was no improvement. She discontinued tamoxifen and was managed for concomitant dry eyes. Her keratopathy, symptoms and vision improved within 3 months of discontinuing medication.

CONCLUSIONS: This case highlights an interesting case of tamoxifen keratopathy. The case will be supported with corneal photos from follow ups and a visual field. This diagnosis should be considered in patients with keratopathy on tamoxifen. It is important to educate the patient on cause of symptoms and communicate with the oncologist regarding alternative treatment if the patient is symptomatic.
Affiliation of Co-Authors VA Medical Center, VA Medical Center
Outline